Antibiotic-associated diarrhea - (AAD)
Antibiotic-associated diarrhea is a side effect of taking antibiotic medicine. Most often the diarrhea is mild and goes away when you stop taking the antibiotic. Sometimes a very serious type of diarrhea occurs called pseudomembranous colitis. AAD occurs when antibiotics disturb the natural balance of "good" and "bad" bacteria in your intestinal tract, causing harmful bacteria to proliferate far beyond their normal numbers. The result is often frequent, watery bowel movements.
Most often, the diarrhea is fairly mild and clears up shortly after you stop taking the antibiotic. But sometimes you may develop colitis, an inflammation of your colon, or a more serious form of colitis called pseudomembranous colitis. Both can cause abdominal pain, fever and bloody diarrhea. In cases of pseudomembranous colitis, these symptoms may become life-threatening. Effective treatments exist for mild AAD, as well as for colitis and pseudomembranous colitis. In addition, taking concentrated supplements of beneficial bacteria (probiotics) may relieve symptoms or help prevent AAD in the first place.
Signs and symptoms
AAD can cause signs and symptoms that range from mild to severe. Most often, you'll have only a slight change in the bacteria in your digestive tract, which can cause loose stools or more bowel movements a day than are normal for you. If you develop these symptoms, they're likely to begin between the fourth and ninth days of therapy and to end within a few days to two weeks after you stop taking antibiotics. Sometimes, however, diarrhea and other symptoms may not appear for days or even weeks after you've finished antibiotic treatment.
When the overgrowth of harmful bacteria is severe, you may have signs and symptoms of colitis or pseudomembranous colitis, such as:
You may not see an improvement until several weeks after you begin treatment for colitis or pseudomembranous colitis. And sometimes symptoms recur — usually within two months of the initial treatment — which means you may need to be treated a second or even a third time.
Your digestive tract is a complex ecosystem that's home to millions of microorganisms (intestinal flora), including more than 500 species of bacteria. Many of these bacteria are beneficial, performing essential functions such as synthesizing certain vitamins, stimulating your immune system and helping protect you from harmful viruses and bacteria.
But some of the bacteria that normally inhabit your intestinal tract are potentially dangerous. They're usually kept in check by beneficial bacteria unless the delicate balance between the two is disturbed by illness, medications or other factors.
Antibiotics can be especially disruptive to intestinal flora because they destroy beneficial bacteria along with harmful ones. Without enough "good" microorganisms, "bad" bacteria that are resistant to the antibiotic you received grow out of control, producing toxins that can damage the bowel wall and trigger inflammation.
Anyone who undergoes antibiotic therapy is at risk of AAD. But you're more likely to develop problems if you:
When to seek medical advice
Call your doctor right away if you experience the following signs and symptoms:
These signs and symptoms may indicate a number of conditions, ranging from viral, bacterial or parasitic infections to inflammatory bowel disorders such as ulcerative colitis or Crohn's disease. In older adults with cardiovascular disease, low blood flow to the colon (ischemic colitis) also can cause these symptoms.
But if you're currently taking antibiotics or have recently finished antibiotic therapy, it's possible you have AAD. Your doctor can perform tests to determine the exact cause of your symptoms.
Screening and diagnosis
To help diagnose AAD, your doctor will ask about your medical history, including whether you've had recent hospitalizations or antibiotic therapy. If your symptoms are severe, you'll also likely be asked to provide samples of your stool.
These are then checked in a laboratory for the presence of C. difficile. In a certain percentage of cases, a stool culture is falsely negative. This means that although C. difficile is present in your intestinal tract, it isn't detected by that test. Repeating the test may provide a more accurate result. You may also have a more sensitive test to check for toxins produced by C. difficile (cytotoxicity assay). Although it takes longer to obtain the results, this test is highly accurate in making the diagnosis.
Mild AAD isn't likely to cause any lasting problems. But pseudomembranous colitis can lead to life-threatening complications, including: